Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 173, NWS Nashville, TN

May 12, 2011Rutherford County, Williamson County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 12, 2011, 7:07 PM CDT for Rutherford County, Williamson County, Tennessee. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 12, 2011, 7:07 PM CDT (00:07 UTC)
Expired
May 12, 2011, 7:30 PM CDT
In force
23 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Rutherford County, TN, Williamson County, TN

The radar

The Nashville radar (KOHX), 36 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 0.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2011-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 103 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2011-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -108 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
103 J/kg
Mixed-layer CIN
-483 J/kg
Mixed-layer LCL
1219 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-108 m²/s²
0-3 km storm-relative helicity
119 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WUUS54 KOHX 130007
SVROHX
TNC149-187-130030-
/O.NEW.KOHX.SV.W.0173.110513T0007Z-110513T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
707 PM CDT THU MAY 12 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EAST CENTRAL WILLIAMSON COUNTY IN MIDDLE TENNESSEE...
  RUTHERFORD COUNTY IN MIDDLE TENNESSEE...

* UNTIL 730 PM CDT

* AT 707 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH. THE STORM WAS NEAR EAGLEVILLE...MOVING NORTHEAST AT 35
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  MURFREESBORO...
  WALTERHILL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3603 8637 3601 8636 3599 8630 3593 8620
      3571 8653 3586 8667 3604 8638
TIME...MOT...LOC 0007Z 229DEG 32KT 3583 8656

$$

FORECASTER: 31
1 follow-up statement
676 
WWUS54 KOHX 130019
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
719 PM CDT THU MAY 12 2011

TNC187-130029-
/O.CAN.KOHX.SV.W.0173.000000T0000Z-110513T0030Z/
WILLIAMSON TN-
719 PM CDT THU MAY 12 2011

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL WILLIAMSON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3574 8654 3588 8657 3591 8630 3587 8629
      3575 8647
TIME...MOT...LOC 0019Z 259DEG 22KT 3582 8648

$$

TNC149-130030-
/O.CON.KOHX.SV.W.0173.000000T0000Z-110513T0030Z/
RUTHERFORD TN-
719 PM CDT THU MAY 12 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
RUTHERFORD COUNTY UNTIL 730 PM CDT...

AT 719 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF
60 MPH.  THIS STORM WAS LOCATED 8 MILES WEST OF MURFREESBORO...MOVING
EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  MURFREESBORO.

LAT...LON 3574 8654 3588 8657 3591 8630 3587 8629
      3575 8647
TIME...MOT...LOC 0019Z 259DEG 22KT 3582 8648

$$
31

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 6:50 PM CDT, 17 minutes earlier.

Area forecast discussion, May 12, 6:50 PM CDT, 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
650 PM CDT THU MAY 12 2011

.UPDATE...FOR 00Z AVIATION DISCUSSION.
&&

.AVIATION...00Z AVIATION DISCUSSION.
UNCERTAINTIES...EXACT LOCATION DEVELOPMENT IMPACTS SHWRS/TSTMS...
STRENGTH OF CONVENTION 13/12Z-13/15Z...LENGTH OF CONVECTION
13/18Z-13/24Z. SEVERAL AMDS POSSIBLE AOA 13/08Z-13/24Z. EXPECT
SHWRS/TSTMS TO MOVE EWD AND IMPACT CSV AOA 13/02Z. SOME GUST
POTENTIAL POSSIBLE...UP TO 20 KTS...BUT WITH DIURNAL INSTABILITY
INFLUENCES WEAKENING...SHOULD NOT BE AS STRONG AS 41KT GUSTS BNA
EXPERIENCED AT 12/2253Z. ANOTHER UPPER LEVEL DISTURBANCE EXPECTED
TO MOVE SW-NE ACROSS MID STATE AOA 13/10Z-13/18Z...AND THUS HAVE
ADDRESSED WITH MVFR CEILINGS/VSBYS. ANOTHER UPPER LEVEL DISTURBANCES
IS EXPECTED TO MOVE ACROSS MID STATE AOA 13/18Z-13/24Z. AT THIS
POINT...WITH DIURNAL INFLUENCES BECOMING EVEN MORE ENHANCED...ALONG
WITH INCREASING ATM INSTABILITY...ALL AS A SFC FRONT APPROACHES W
PORTIONS OF THE MID STATE AND UPPER LEVEL LOW LOW MOVES INTO S MO
/MO BOOTHEAL BY 13/24Z. AS A RESULT...WILL GO WITH CATEGORICAL
TSRA AND MVFR CEILINGS/VSBYS FROM 13/18Z-13/24Z AT BOTH TAF SITES.
&&

.PREV DISCUSSION.../ISSUED 605 PM CDT THU MAY 12 2011/

UPDATE...
CONVECTION NOW WORKING ACROSS CENTRAL PORTIONS OF THE MID STATE. A
FEW OF THE STORMS HAVE BEEN IN THE STRONG CATEGORY. NO CHANGES TO
THE GRIDS FOR NOW. BUT...I WILL GO AHEAD AND REISSUE THE ZONES SO
AS TO REMOVE THE LATE AFTERNOON WORDING IN THE 1ST PERIOD.

PREV DISCUSSION.../ISSUED 403 PM CDT THU MAY 12 2011/

SHORT TERM...WITH UPPER RIDGE NOW EAST OF OUR AREA, AND UPPER LOW
OVER THE CENTRAL AND SOUTHERN PLAINS, WE ARE NOW SEEING INTERMITTENT
UPPER LEVEL DISTURBANCES EJECTING OUT OF THE ARK-LA-TX AREA TOWARD
MIDDLE TENNESSEE. ONE OF THOSE DISTURBANCES PUSHED INTO WESTERN
TENNESSEE THIS AFTERNOON, SPARKING SCATTERED THUNDERSTORM DEVELOP NEAR
THE TENNESSEE RIVER. THIS ACTIVITY WILL SPREAD EASTWARD FOR THE
REMAINDER OF THE AFTERNOON AND INTO THE EVENING HOURS. AS A
RESULT, WILL INCLUDE A LATE AFTERNOON PERIOD IN THE UPCOMING ZFP
PACKAGE.

EXPECT THE CURRENT BATCH OF THUNDERSTORMS TO LOSE SOME STEAM AFTER
SUNSET. HOWEVER, ANOTHER UPPER LEVEL DISTURBANCE WILL PUSH INTO
OUR AREA LATE TONIGHT AND INCREASE THE CHANCE FOR SHOWERS AND
THUNDERSTORMS ONCE AGAIN OVER OUR WESTERN COUNTIES. THESE SHOWERS
AND STORMS WILL OVERSPREAD THE REMAINDER OF THE MID STATE ON FRIDAY.
THE MOST NUMEROUS SHOWERS AND STORMS OVER WESTERN SECTIONS ARE
EXPECTED TO OCCUR IN THE MORNING, WITH MAINLY JUST SCATTERED
CONVECTION BEHIND THE SHORTWAVE DURING THE AFTERNOON.

A SURFACE COLD FRONT PUSHES TO NEAR THE MISSISSIPPI RIVER BY
00Z/SATURDAY, AND TO THE TENNESSEE RIVER BY 12Z/SATURDAY. EXPECT
SHOWERS AND THUNDERSTORMS TO ONCE AGAIN BECOME LIKELY IN ADVANCE
OF THIS FRONT FRIDAY NIGHT.

STARTING SATURDAY, WE MAKE A BIG SWING IN TEMPERATURES...FROM HAVING
HIGH TEMPS RUNNING 10 TO 15 DEGREES ABOVE NORMAL, TO HIGH TEMPS RUNNING
SOME 10 DEGREES BELOW NORMAL.

SATURDAY LOOKS LIKE LIKE A MOSTLY CLOUDY AND COOL DAY, AS UPPER
LOW IS FORECAST TO TRACK ACROSS OUR AREA. SHOWERS AND THUNDERSTORMS
WILL REMAIN LIKELY AS THIS UPPER PASSES BY. HIGHS ARE ONLY
EXPECTED TO REACH THE UPPER 60S TO LOWER 70S.

AS UPPER LOW LIFTS NORTHEAST SATURDAY NIGHT AND SUNDAY, BELIEVE THE
BEST CHANCE FOR SHOWERS WILL BE ACROSS OUR NORTHERN COUNTIES AND
ONLY SLIGHT CHANCES ACROSS THE SOUTH.

PLAN TO KEEP DAYTIME TEMPS RELATIVELY COOL THROUGH SUNDAY, AND LITTLE
DIURNAL VARIATION IN TEMPS DUE TO CLOUDS.

LONG TERM...MOSTLY CLOUDY AND COOL PERIOD CONTINUES SUNDAY NIGHT
THROUGH TUESDAY NIGHT AS ANOTHER UPPER LOW ROTATES IN FROM THE
NORTHWEST, ALONG WITH A CHANCE FOR SHOWERS.

SUNSHINE FINALLY STARTS TO BECOME MORE PLENTIFUL WEDNESDAY AND
THURSDAY NEXT WEEK, AS UPPER LOW LIFTS SLOWLY NORTH AND EAST.
MAX TEMPERATURES WILL FINALLY START TO RECOVER TO AT LEAST THE
LOWER AND MIDDLE 70S MOST AREAS BY NEXT THURSDAY.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, May 12, 2:51 PM CDT, 4 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE NASHVILLE TN
251 PM CDT THU MAY 12 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-131000-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
251 PM CDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE
WARM, UNSTABLE AIR MASS THIS AFTERNOON AS TEMPERATURES RISE THROUGH
THE 80'S. MOST STORMS SHOULD REMAIN BELOW SEVERE THRESHOLDS,
ALTHOUGH A FEW MAY BECOME SEVERE, ESPECIALLY IN AREAS WEST OF
NASHVILLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

AN APPROACHING FRONTAL SYSTEM COMBINED WITH GOOD VERTICAL WIND SHEAR
AND INCREASING ATMOSPHERIC INSTABILITY WILL GENERATE SCATTERED TO
NUMEROUS THUNDERSTORMS ON FRIDAY AND FRIDAY NIGHT. SOME
THUNDERSTORMS MAY BE SEVERE WITH DAMAGING WINDS AND HAIL.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS MAY BE NEEDED.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

MAR

In the hours before

Special weather statement, May 12, 3:35 PM CDT, 3 hours 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
335 PM CDT THU MAY 12 2011

TNZ005>007-022>026-056>058-093-094-122200-
STEWART-MONTGOMERY-ROBERTSON-BENTON-HOUSTON-HUMPHREYS-DICKSON-
CHEATHAM-PERRY-HICKMAN-LEWIS-WAYNE-LAWRENCE-
INCLUDING THE CITIES OF...DOVER...CLARKSVILLE...SPRINGFIELD...
CAMDEN...ERIN...WAVERLY...DICKSON...ASHLAND CITY...LOBELVILLE...
CENTERVILLE...HOHENWALD...WAYNESBORO...LAWRENCEBURG
335 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORMS WILL AFFECT WESTERN MIDDLE TENNESSEE LATE
THIS AFTERNOON...

NUMEROUS THUNDERSTORMS WILL DEVELOP AND MOVE ACROSS PORTIONS OF
WESTERN MIDDLE TENNESSEE LATE THIS AFTERNOON AS A WEAK BOUNDARY
PUSHES ACROSS THE AREA. SOME OF THESE STORMS WILL BECOME STRONG,
WITH WIND GUSTS UP TO 50 MILES AN HOUR, HAIL UP TO THREE QUARTERS
OF AN INCH IN DIAMETER, AND TORRENTIAL RAINFALL CAPABLE OF
PRODUCING BRIEF FLOODING. THE CELLS ARE MOVING TOWARD THE
NORTHEAST AROUND 25 MILES AN HOUR.

ROSE
Special weather statement, May 12, 5:03 PM CDT, 2 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
503 PM CDT THU MAY 12 2011

TNZ006>009-025>029-056>062-075-093>095-130015-
MONTGOMERY-ROBERTSON-SUMNER-MACON-DICKSON-CHEATHAM-DAVIDSON-
WILSON-TROUSDALE-PERRY-HICKMAN-LEWIS-WILLIAMSON-MAURY-MARSHALL-
RUTHERFORD-BEDFORD-WAYNE-LAWRENCE-GILES-
INCLUDING THE CITIES OF...CLARKSVILLE...SPRINGFIELD...GALLATIN...
LAFAYETTE...DICKSON...ASHLAND CITY...NASHVILLE...LEBANON...
MOUNT JULIET...HARTSVILLE...LOBELVILLE...CENTERVILLE...
HOHENWALD...FRANKLIN...BRENTWOOD...COLUMBIA...LEWISBURG...
MURFREESBORO...SHELBYVILLE...WAYNESBORO...LAWRENCEBURG...PULASKI
503 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORMS WILL AFFECT WESTERN AND CENTRAL PORTIONS
OF MIDDLE TENNESSEE THROUGH LATE AFTERNOON AND INTO THE EARLY
EVENING HOURS...

NUMEROUS THUNDERSTORMS HAVE DEVELOPED ACROSS WESTERN MIDDLE TN
THIS AFTERNOON. THIS ACTIVITY WILL CONTINUE TO MOVE TO THE EAST
NORTHEAST AT AROUND 25 MPH. THESE STORMS ARE EXPECTED TO REACH
PORTLAND...FRANKLIN...COLUMBIA AND THE NASHVILLE METRO AREA
BETWEEN 545 PM AND 630 PM. SOME OF THESE STORMS WILL BECOME
STRONG, WITH WIND GUSTS UP TO 50 MILES AN HOUR, HAIL UP TO THREE
QUARTERS OF AN INCH IN DIAMETER, AND TORRENTIAL RAINFALL CAPABLE
OF PRODUCING BRIEF FLOODING.

21
Local storm report, May 12, 6:18 PM CDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
618 PM CDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     LIGHTNING        5 N NASHVILLE           36.24N 86.78W
05/12/2011                   DAVIDSON           TN   EMERGENCY MNGR

            IN MADISON TN...LIGHTNING STRUCK A BUIDLING AT 328 E OLD
            HICKORY BLVD...THE BUILDING IS ON FIRE.

&&

21

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 7:17 AM CDTSevere Thunderstorm WarningOHXCheatham, Davidson, Robertson43 min
May 13, 7:50 AM CDTAreal Flood AdvisoryOHXDavidson, Sumner115 min
May 13, 10:13 AM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett32 min
May 13, 5:32 PM CDTSevere Thunderstorm WarningOHXMontgomery, Stewart28 min
May 13, 5:34 PM CDTSevere Thunderstorm WarningOHXBenton, Humphreys26 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.